Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 10, 2009, 11:51 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2009, 11:51 PM MDT (05:51 UTC)
- Expired
- Jul 11, 2009, 2:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 12:00 AM MDT | HEAVY RAIN 1.85 | 9 Nne Kit Carson, CO | RAINFALL IN 1 HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4048 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 110551 FFWGLD COC017-063-110845- /O.NEW.KGLD.FF.W.0010.090711T0551Z-090711T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1151 PM MDT FRI JUL 10 2009 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES THE CITIES OF...WILD HORSE...KIT CARSON... FIRSTVIEW...CHEYENNE WELLS...AROYA...ARAPAHOE... SOUTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO... * UNTIL 245 AM MDT * AT 1149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. A STORM SPOTTER 9 MILES NORTH NORTHEAST OF KIT CARSON MEASURED 1.75 INCHES OF RAIN IN 45 MINUTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3921 10315 3924 10205 3863 10205 3862 10317 $$ AEP
2 follow-up statements
000 WGUS73 KGLD 110637 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1237 AM MDT SAT JUL 11 2009 COC017-063-110845- /O.CON.KGLD.FF.W.0010.000000T0000Z-090711T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE CO-KIT CARSON CO- 1237 AM MDT SAT JUL 11 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MDT FOR SOUTHERN KIT CARSON AND CHEYENNE COUNTIES... AT 1236 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. AT 12 AM STORM SPOTTERS LOCATED 9 MILES NORTH NORTH EAST OF KIT CARSON MEASURED 1.85 INCHES OF RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3921 10315 3924 10205 3863 10205 3862 10317 $$ AEP
000 WGUS73 KGLD 110842 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 242 AM MDT SAT JUL 11 2009 COC017-063-110851- /O.EXP.KGLD.FF.W.0010.000000T0000Z-090711T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CHEYENNE CO-KIT CARSON CO- 242 AM MDT SAT JUL 11 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 AM MDT FOR SOUTHERN KIT CARSON AND CHEYENNE COUNTIES... LAT...LON 3921 10315 3924 10205 3863 10205 3862 10317 $$ AEP
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:58 PM MDT, 53 minutes earlier.
Area forecast discussion, Jul 10, 10:58 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1058 PM MDT FRI JUL 10 2009 .SYNOPSIS... 235 PM MDT FRI JUL 10 2009 ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA SHOWED CONTINUATION OF BROAD SUB-TROPICAL HIGH CENTERED OVER TEXAS WITH A MID/UPPER TROUGH OVER THE PACIFIC NORTHWEST. MUCH OF THE CENTRAL HIGH PLAINS REMAINS IN POST-FRONTAL MOIST UPSLOPE FLOW REGIME. FOLTZ && .DISCUSSION... 235 PM MDT FRI JUL 10 2009 PRIMARY FORECAST CONCERN WILL REVOLVE AROUND PRECIP CHANCES EACH AFTERNOON AND EVENING THROUGH SUNDAY. CURRENT MESOANALYSIS INDICATES CAP IS BEGINNING TO ERODE OVER EASTERN COLORADO AND THE FRONT RANGE. ANTICIPATE CONVECTION WILL BEGIN TO DEVELOP IN THIS REGION SHORTLY. WITH GENERALLY WESTERLY FLOW ALOFT...CONVECTION WILL DRIFT INTO WESTERN PORTIONS OF THE CWA. MAIN QUESTION REMAINS JUST HOW FAR EAST COMPLEX WILL MAKE IT BEFORE DISSIPATING. MAJORITY OF NUMERICAL GUIDANCE SUPPORTS PRECIP MAKING THROUGH MUCH OF THE CWA DURING THE OVERNIGHT SO HAVE CHANCE POPS GOING THROUGH 12Z. SOME THOUGHT ABOUT EXTENDING POPS THROUGH 15Z OVER THE NORTHEAST ZONES BUT OPTED TO KEEP IT DRY AFTER 12Z. STAGNANT MID/UPPER PATTERN WILL REMAIN IN PLACE THROUGH THE WEEKEND WITH SIMILAR RESULTS. SHOULD SEE ISOLATED TO SCATTERED CONVECTION DEVELOP BOTH SATURDAY AND SUNDAY AS WEAK POST-FRONTAL UPSLOPE REGIME CONTINUES. TEMPS JUMPS TO THE UPPER 90S TO NEAR 100 ON MONDAY AS SHORTWAVE RIDGING BRIEFLY BUILDS INTO THE AREA. GFS/NAM BOTH HINT AT ANOTHER SHORTWAVE TROUGH MOVING THROUGH THE REGION MONDAY NIGHT. STRONGEST FORCING FOR ASCENT APPEARS TO REMAIN NORTH OF THE CWA OVER NEBRASKA SO OPTED TO KEEP POPS SILENT FOR NOW. TYPICAL SUMMERTIME PATTERN CONTINUES THROUGH THE END OF THE OF WITH TEMPS AT OR ABOVE CLIMO. FOLTZ && .AVIATION... 1057 PM MDT FRI JUL 10 2009 FOR THE 06Z TAF CYCLE...KGLD RADAR DETECTING A LINE OF THUNDERSTORMS WHICH SHOULD IMPACT KGLD FROM 0600 TO 0700. THESE STORMS ARE A RESULT OF A SHORTWAVE MOVING ACROSS COLORADO AT THIS TIME. EXPECT STORMS TO CONTINUE EAST OVERNIGHT TO KMCK. CONDITIONS MAY DETERIORATE TO MVFR AND EVEN IFR WITH STORMS AND STRATUS AND FOG FOLLOWING. FOG SHOULD DISSIPATE BY MID MORNING WITH VFR CONDITIONS RETURNING AND ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND EARLY EVENING AT BOTH SITES. FS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 10, 10:56 AM MDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1056 AM MDT FRI JUL 10 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1056 AM MDT FRI JUL 10 2009 /1156 AM CDT FRI JUL 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF EASTERN COLORADO THIS AFTERNOON WHERE THERE IS BETTER INSTABILITY AND A WEAKER CONVECTIVE INHIBITION. SOME STORMS MAY BECOME SEVERE DURING THE LATER AFTERNOON AND EVENING HOURS. DAMAGING WINDS AND LARGE HAIL ARE EXPECTED WITH THE STRONGER STORMS. THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THE EVENING AND EARLY OVERNIGHT HOURS WITH STORMS GENERALLY WEAKENING THROUGH TIME AS THEY MOVE EAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE TRI-STATE REGION THROUGH SUNDAY. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. A SLIGHT CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART
In the hours before
Special weather statement, Jul 10, 10:47 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1047 PM MDT FRI JUL 10 2009 COZ091-092-110545- CHEYENNE COUNTY-KIT CARSON COUNTY- 1047 PM MDT FRI JUL 10 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF COPE TO 7 MILES SOUTH OF SEIBERT TO 9 MILES NORTH OF GALATEA...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 11:31 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 59 min |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.